Michigan, 2013

Flash Flood in Michigan, September 1, 2013

September 1, 2013 · NWS IWX · 1 event in 1 county or zone

A strong warm front surged north into Lower Michigan during the early morning hours of the 9th. Steep lapse rates and abundant lift with the front along allowed for several rounds of showers and a few thunderstorms to persist across portions of far southern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong warm front surged north into Lower Michigan during the early morning hours of the 9th. Steep lapse rates and abundant lift with the front along allowed for several rounds of showers and a few thunderstorms to persist across portions of far southern Lower Michigan. Reports of four to over five inches of rain were received across portions of Hillsdale County, especially in the Litchfield area where several roads were flooded and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 1, 5:44 AM EST, 46 minutes earlier.

Area forecast discussion, Sep 1, 5:44 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 AM EDT SUN SEP 1 2013

.SYNOPSIS...
ISSUED AT 820 PM EDT SAT AUG 31 2013

PATCHY MORNING FOG...LOCALLY DENSE IN LOW LYING RURAL AREAS WILL
LIFT INTO A MOSTLY CLOUDY SKY AFTER SUNRISE. PARTLY CLOUDY SKIES
THIS AFTERNOON WILL BOOST TEMPERATURES INTO THE LOW TO MID 80S.
A WEAK COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT BRINGING A
SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY LATE THIS
AFTERNOON AND EVENING. MUCH COOLER AND DRIER AIR WILL FOLLOW ON
MONDAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM EDT SUN SEP 1 2013

TRICKY FCST THIS PD WHICH IS NO DOUBT AMPLIFIED IN MYRIAD SOLUTION
BASE PRESENT IN CONVN ALLOWING MODEL GUIDANCE FOR THIS
AFTN/EVENING. OTHER THAN APCHG SW TROUGH DIGGING THROUGH NRN MN
ATTM...SFC PATTN ACRS THE SRN LAKES REMAINS WASHED OUT WITHIN WEAK
OUTFLW BUBBLE.

AT FIRST GLANCE IT WOULD SEEM CONVN SHLD FIRE TIMED TO DIURNAL
HEATING ALG/IMMEDIATELY AHD OF ADVG SFC TROUGH LT THIS AFTN AND
CONT EWD THIS EVENING. HWVR SUBSTANTIALLY VEERED LL FLW NWWD OF
INTENSE CONV CLUSTER DIVING SEWD OUT OF SWRN IN INTO KY
PROBLEMATIC GIVEN HIGHER LAT TRAJECTORY OF NRN MN SW TROUGH
TRACKING EWD THROUGH SRN ONTARIO TONIGHT. THUS IT WOULD SEEM
W/CONVLY OVERTURNED LL THETA-E RIDGE ACRS THE WRN OH VALLEY AND
POOR RTN LL FLW COMPONENT XPCD THIS AFTN...SUFFICIENT
DESTABILIZATION IS HIGHLY IN DOUBT. THUS COMBINED W/GENERALLY
POORLY FORCED ENVIRONMENT PER MODEL TRENDED WKR HGT FALLS ALOFT
THIS FAR SOUTH...HAVE ALOT OF DOUBT AS TO VALIDITY OF GOING POPS
THIS AFTN/EVE. CERTAINLY WILL NOT BUCK PRIOR FCST HIGHER AS CONCURRENT
MOS POP NOSE DIVE WOULD PORTEND CONV FAILURE SANS SRN/SERN AREAS
WHERE LTR TIMING OF APCHG SFC TROUGH FVRS A BIT BTR RECOVERY
WITHIN OTRWS CAPPED AIRMASS.

REGARDLESS DEEPENING MID LVL TROUGH THROUGH ERN CANADA INTO TUE WILL
INITIATE BREAKDOWN OF UNSEASONABLY WARM THERMAL RIDGE OF LATE
BEGINNING TONIGHT AND YIELDING SEASONABLY COOL TEMPS LONGER TERM.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 321 AM EDT SUN SEP 1 2013

DULL/QUIET WEATHER PATTERN IN STORE FOR NEXT WEEK AS THE LOCAL AREA
BECOMES SITUATED IN SUBSIDENT SOUTHWEST PERIPHERY OF AN EASTERN
CANADA/NORTHEAST US LONGWAVE TROUGH. A SEASONABLY COOL AND
COMFORTABLE CANADIAN AIRMASS WILL ADVECT IN ON MONDAY BEHIND SUNDAY
NIGHT'S COLD FRONT...WITH THIS DRY/STABLE CP AIRMASS LINGERING OVER
THE AREA TUESDAY INTO WEDNESDAY AS A LOW LEVEL ANTICYCLONE BUILDS
INTO THE REGION. A WEAK/SHALLOW BACKDOOR FRONT MAY SURVIVE INTO THE
SOUTHERN GREAT LAKES REGION BY AROUND THURSDAY...WITH ANOTHER
SOMETIME NEXT WEEKEND AS SEVERAL LOW AMPLITUDE SHORTWAVES TRACK
THROUGH SOUTHEAST CANADA IN STRONGER NW FLOW. OPTED TO RETAIN A DRY
FCST THESE PERIODS GIVEN LACKING FORCING AND MOISTURE RETURN
(ESPECIALLY THURSDAY). OTHERWISE...MODELS SUGGEST TEMPERATURES
WILL MODERATE BACK CLOSER TO NORMAL LATER IN THE WEEK INTO NEXT
WEEKEND AS FLOW FLATTENS SOMEWHAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 644 AM EDT SUN SEP 1 2013

CLRG ACRS NE IL/NRN IN LEADING TO VIGOROUS RADIATIONAL COOLING AND
DRIVING WIDENING STRATUS/FOG FORMATION AS OF 10Z AND XPC THIS TREND
TO CONT THROUGH SUNRISE GIVEN ABUNDANTLY MOIST BNDRY LYR. THUS XPCD
PD OF LIFR CONDS IMMINENT AT KSBN AND PROBABLE AT KFWA AS CIRRUS
SHIELD THINS RAPIDLY OVR THE NEXT HOUR.

OTRWS SLOW MIX OUT INTO VFR CU OWING TO WK BNDRY LYR FLW TO COMMENCE
THROUGH EARLY AFTN. LEFT TERMINALS BOTH DRY THIS AFTN IN LIGHT OF A
PLETHORA OF BIG NEGATIVES TO OVERCOME AND SUSPECT WRN DRAPE OF OLD
OUTFLW BNDRY BACKED UP THROUGH WRN-SRN IL WILL BECOME TO PRIMARY
FOCAL POINT FOR STORMS TO FIRE COINCIDENT W/ARRIVAL OF CDFNT LT THIS
AFTN AND EVENING. NEG THETA-E SINK ASSOCD/W OVERTURNED OUTFLW BUBBLE
HERE LOCALLY WILL MOST LIKELY PRECLUDE ANYTHING MORE THAN AN
ISOLATED STORM OR TWO 22-02Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Sep 1, 3:22 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 AM EDT SUN SEP 1 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-020830-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
422 AM EDT SUN SEP 1 2013 /322 AM CDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

EXPECT AREAS OF FOG EARLY THIS MORNING MAINLY WEST OF THE
INTERSTATE 69 CORRIDOR IN INDIANA AND MICHIGAN. VISIBILITIES MAY
BE REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS.

THERE IS CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-020830-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
422 AM EDT SUN SEP 1 2013 /322 AM CDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED EARLY THIS MORNING. VISIBILITIES MAY
BE REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS.

THERE IS CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. NO
SEVERE WEATHER IS EXPECTED.

A MODERATE RISK FOR RIP CURRENTS WILL EXIST ON AREA BEACHES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HIGH RISK OF RIP CURRENTS MONDAY INTO MONDAY NIGHT...AND
A MODERATE RISK OF RIP CURRENTS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-020830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
422 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT AND DANGEROUS SWIMMING
CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS ARE EXPECTED MONDAY
INTO TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Sep 1, 4:22 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EDT SUN SEP 1 2013

INZ003>006-008-012>016-020-022-023-011200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITE-CASS IN-MIAMI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE...
LIGONIER...ALBION...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
MONTICELLO...BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...
PERU...GRISSOM AFB...MEXICO
522 AM EDT SUN SEP 1 2013 /422 AM CDT SUN SEP 1 2013/

...LOCALLY DENSE FOG THIS MORNING...

PATCHY DENSE FOG HAD DEVELOPED...REDUCING VISIBILITIES TO LESS
THAN ONE QUARTER MILE IN SOME SPOTS. FOG IS EXPECTED TO PERSIST
AND BECOME MORE WIDESPREAD THROUGH SUNRISE. MOTORISTS SHOULD BE ON
THE LOOKOUT FOR SUDDEN DRASTIC REDUCTIONS IN VISIBILITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hillsdale

When
September 1, 6:30 AM EST to 10:30 AM EST
Where
Hillsdale County, 3.4 mi W of Litchfield to 0.81 mi NW of Allen
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
42.055, -84.816

Numerous roads were flooded in and around Litchfield and Hillsdale with ditches filled and several yards under water. A CoCoRAHs observer reported 5.35 inches of rain from the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477406.